Hail, Charleston
- When
- August 18, 3:15 PM EST to 3:30 PM EST
- Where
- Charleston County, 7 mi N of Mc Clellanville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.183, -79.467
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 1:30 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT MON AUG 18 2003 PUBLIC...AS JET STREAM PUSHES TO THE EAST...NORTHERLY FLOW WILL DOMINATE THROUGH THE SHORT TERM. FRONT DRAPED ACROSS GA AND SC WILL ACT AS A FOCUS FOR CONVECTION THIS EVENING AS IT DROPS SOUTHWARD. AFTER MIDNIGHT...SHOWERS SHOULD DIMINISH AS DRIER AIR MOVES IN BEHIND THE FRONT AND DAY TIME HEATING IS LOST. THE CONTINUED NORTHERLY FLOW WILL KEEP THE AFOREMENTIONED FRONT SOUTH OF THE AREA THROUGH THE REST OF THE SHORT TERM. UNDER THE NORTHERLY FLOW...CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE...WITH FOG A POSSIBILITY DURING THE PRE-DAWN HOURS. SURFACE HIGH PRESSURE BEHIND THE FRONT WILL MOVE EAST AS FLOW BECOMES WESTERLY AND ANOTHER FRONT APPROACHES THE SOUTHEASTERN STATES BY FRIDAY. MARINE...UPPER LEVEL TROF CONTINUING TO SLOWLY EXIT THE MARINE AREA...HELPING TO DAMPEN THE PRES GRAD OVER THE WATERS AND ALLOWING HIGH PRES TO BUILD BACK IN. WINDS GRADUALLY CALMING TO AOB 10KT THRU THE FCST PD. SEAS MAINLY 2-3FT TNGT AND TMRW...THEN CALMING FURTHER TO 1-2FT THRU MIDWEEK. HAVE WINDS BACKING A LITTLE MORE TO THE SE THRU THE WEEK WITH THE LIGHTER SPEEDS AND POSITION OF APCHG FRONTAL BOUNDARY. LOOKS LIKE BOUNDARY WILL SETTLE IN JUST TO THE N OF MY WATERS...THEN LINGER AND SLOWLY DISSIPATE AS HIGH PRES WORKS BACK IN. HIGH PRES CENTER WILL ALSO PLAY A PART IN WIND DIRECTION. NO FLAGS NEEDED THIS PACKAGE. .CHS... GA...NONE. SC...NONE. JR/JPC
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1038 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. RIP CURRENTS...RIP CURRENT RISK IS MODERATE. WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. RIP CURRENT RISK INFORMATION WAS PROVIDED BY THE CHARLESTON COUNTY LIFEGUARDS. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER SANTEE AT JAMESTOWN...AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
SCZ045-182015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 331 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH 415 PM EDT... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH JUST NORTH OF LAKE MOULTRIE. THE STORM IS MOVING SOUTHEAST AND WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE... EADYTOWN...CROSS...PINEVILLE...JUDGE TOWN...BONNEAU BEACH... RUSSELLVILLE...WILDER...BONNEAU AND SAINT STEPHEN THROUGH 415 PM EDT. SCW
SCZ050-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 403 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY THROUGH 445 PM EDT... AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GERMANTOWN OR ABOUT 8 MILES NORTH OF MCCLELLANVILLE MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND WAMBAW CORNER...GERMANTOWN...SOUTH SANTEE AND MCCLELLANVILLE THROUGH 445 PM EDT. THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL. SCW
The Wilmington radar (KLTX), 131 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds brought down large limbs across power lines.
Several trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5379565, 5379566, 5379564.